Home Forums Medical Experts second dose of Pfizer after mild paresthesia (pins/needles) in hands and feet? Reply To: second dose of Pfizer after mild paresthesia (pins/needles) in hands and feet?


  • Gareth Parry

    Medical Expert

  • #3347

    You pose a very difficult question. I would normally say, without hesitation, that former GBS patients should get vaccinated but having had what certainly sounds like neuropathic symptoms following the initial dose does give one pause. I think you need to bear in mind that every decision any doctor makes is a calculated assessment of risk versus benefit. If one has a life-threatening illness a life-threatening treatment may be justified but a risky treatment for a trivial illness would not. In the case of all vaccinations, the risk from getting the disease is 100’s to 1000’s times greater than the risk from getting the vaccine. I think in your case the balance is still in favour of giving the 2nd dose. Every study has shown that the risk of the vaccines triggering an initial attack or a recurrence of GBS, particularly with the Pfizer vaccine, is extremely small, Conversely, the risk of getting GBS following COVID infection, while still very small, is many times greater than any risk attached to the vaccine. With the delta variant inching farther south every day, and with it’s extremely high infectivity we know it is only a matter of time before it gets to Palmerston North. I am pleased that you have clearly given this issue a lot of thought and have already discussed it with your GP and a local neurologist and that they concur with my thoughts. You are already past the recommended 3 week inter-vaccine interval and there is some attraction in your suggestion that you delay the 2nd dose a little – let’s say until 6 weeks. I do not think there is merit in taking a lower dose. I wish there was some data on which to base my recommendation but, as you point out, neither the Israeli study nor any of the other studies specifically address the issue that you raise. Good luck with making this very difficult decision.